Wisconsin, 2023Drought in Wisconsin, August 29 to 31, 2023
August 29 to 31, 2023 · NWS GRB · 1 event in 1 county or zone
Abnormally Dry (D0) or Moderate Drought (D1) conditions were noted at the beginning of the month. Below normal rainfall led to Severe Drought (D2) conditions developing across northwest Marathon County with Moderate Drought (D1) developing or expanding at the end of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally Dry (D0) or Moderate Drought (D1) conditions were noted at the beginning of the month. Below normal rainfall led to Severe Drought (D2) conditions developing across northwest Marathon County with Moderate Drought (D1) developing or expanding at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 28, 9:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 9:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1030 PM CDT Mon Aug 28 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Tuesday
Issued at 238 PM CDT Mon Aug 28 2023
Sky cover varied through the first half of the day, with low
clouds dissipating in the morning as temperatures warmed, only to
return as we hit convective temperatures across the region around
noon. While no active weather is expected from the developing fair
weather cumulus, they are a good indicator that at least some
modest instability will be in the area ahead of a cold front that
will cross into the area tonight.
Scattered showers and a few thunderstorms are expected to enter
far northern and central WI in the evening, then cross eastwards
into northeastern WI. Areas around the Fox Valley may only see
isolated shower/storm activity as the best chances will be further
north. As for impacts, instability in the region will allow for
some thunder, but soundings mostly support only a few hundred
CAPE. Relatively weak shear and inverted-v soundings could still
support some small hail and a few wind gusts up to around 40 mph,
but severe storms are not expected.
Storm strength diminishes overnight, with any active weather still
ongoing in the early morning most likely diminishing to showers. A
fast moving shortwave will follow on the heels of the exiting
showers, which could prolong showers into the late morning to
early afternoon. Coverage with this feature will likely be on the
isolated side and affect mainly areas near the lakeshore where
waters remain warmer, relative to air temps in the morning.
Quieter conditions and clearing skies then return region-wide by
Tuesday night.
.LONG TERM...Tuesday Night Through Monday
Issued at 238 PM CDT Mon Aug 28 2023
High pressure will bring dry and quiet weather to the western
Great Lakes region from Tuesday night through at least Thursday.
Below normal temperatures are expected with patchy frost possible
across the north Tuesday night. Below normal temperatures are
expected during the day on Wednesday, with temperatures rising to
around normal by Thursday.
Above normal temperatures are expected by Friday on the backside
of the high, with well above normal temperatures expected during
the weekend and into early next week as an upper level ridge
builds in across the region. Highs during the weekend into early
next week could exceed 90 degrees at times, especially across
central and east-central Wisconsin. Despite the very warm
temperatures dew points should keep heat index values from
reaching 100 degrees. Several weak mid level shortwaves and weak
surface lows will bring the chance for light precipitation at
times Friday and Saturday; however, precipitation chances and
coverage will be too low to include in the forecast given the
uncertainty in the timing and if these features will be able to
produce precipitation.
There will be couple periods of gusty winds, especially Tuesday
evening (north winds), and again Friday into Friday night (south
to southwest winds). Small Craft Advisories and Beach Hazards
Statements may be needed for these periods.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1029 PM CDT Mon Aug 28 2023
A cold front will move very slowly across northern Wisconsin
overnight. It should be roughly along a SUE to OSH to DLL line by
13z Tuesday. A broken line of showers and thunderstorms is
expected along and behind the front. VFR conditions are likely
prior to the arrival of the front.
A period of MVFR or IFR ceilings is possible late tonight and
Tuesday morning north of a RRL to EZS to SUE line, with clearing
skies expected across the entire area Tuesday afternoon.
CLear skies are likely Tuesday night, with areas of dense ground
fog across the far north a few hours before daybreak if winds are
light. Some frost is actually possible at LNL.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....Uhlmann
LONG TERM......Kurimski
AVIATION.......RDM
Hazardous weather outlook, Aug 28, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
253 PM CDT Mon Aug 28 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
253 PM CDT Mon Aug 28 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight. Severe weather is
not anticipated, but a few strong storms with small hail and wind
gusts to 40 mph may occur in north central and far northeast
Wisconsin in the late afternoon and early evening.
Patchy fog could return to far northern Wisconsin late tonight
into Tuesday morning. Any fog will limit visibility and affect
anyone traveling tomorrow morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
There is a chance of thunderstorms in eastern Wisconsin Tuesday
morning. These storms are not expected to be severe.
Building waves will result in an increased risk of rip currents
at Lake Michigan beaches Tuesday afternoon and Tuesday night.
Patchy frost is possible across portions of north-central
Wisconsin late Tuesday night into early Wednesday morning.
Very warm temperatures are expected across the region this weekend
into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters should relay any reports of hail or wind gusts in excess
of 40 mph to the National Weather Service in Green Bay.
LMZ521-522-541>543-292000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
253 PM CDT Mon Aug 28 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight. Any storm that
develops will pose a hazard to mariners.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Scattered thunderstorms could pose a threat to mariners
Tuesday morning.
Gusty north winds and building waves may create conditions
hazardous to small craft Tuesday afternoon and Tuesday night.
Gusty south to southwest winds and building waves could result in
hazardous conditions for small craft Friday into Friday night.
Uhlmann/Kurimski
In the hours before
Special weather statement, Aug 28, 9:01 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1001 PM CDT Mon Aug 28 2023
WIZ010>013-018-019-030-290400-
Langlade WI-Florence WI-Marathon WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
1001 PM CDT Mon Aug 28 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FOREST...LINCOLN...
SOUTHERN FLORENCE...NORTHWESTERN MARATHON...NORTHERN MARINETTE...
ONEIDA AND NORTHWESTERN LANGLADE COUNTIES THROUGH 1100 PM CDT...
At 959 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norway to Argonne to near Rainbow Flowage
to near Medford. Movement was east southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rhinelander, Crandon, Merrill, Tomahawk, Newbold, Harrison, Pembine,
Woodboro, Goodman, and Parrish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4504 9020 4512 9020 4512 9004 4553 9004
4588 8955 4572 8880 4579 8799 4568 8778
4565 8783 4559 8778 4556 8783 4550 8780
4543 8885 4486 8997 4503 9028
TIME...MOT...LOC 0259Z 299DEG 19KT 4578 8781 4570 8874 4586 8949 4520
9041
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RDMDrought, Marathon
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marathon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across northwest Marathon County towards the end of the month, while the remainder of the county was classified under Moderate Drought (D1) conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139650.